Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 79, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 8, 1997, 8:01 PM CDT for Ector County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 8, 1997, 8:01 PM CDT (01:01 UTC)
- Expired
- May 8, 1997, 8:50 PM CDT
- In force
- 49 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Ector County, TX
The radar
The Midland/Odessa radar (KMAF), 34 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.0 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2593 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1718 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 090102 RRA SVRMAF TXC135-090150- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 801 PM CDT THU MAY 8 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 850 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWESTERN TEXAS ...SOUTHWESTERN ECTOR COUNTY AT 759 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND DOPPLER RADAR 15 MILES WEST OF PENWELL MOVING EAST AT 15 MPH. SOME LOCATIONS IN THE PATH OF THIS STORM ARE... PENWELL. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A PLACE OF SAFETY...PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS. TAH/TJT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:52 PM CDT, 5 hours 9 minutes earlier.
Area forecast discussion, May 8, 2:52 PM CDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION...CORRECTED TEXT NATIONAL WEATHER SERVICE MIDLAND TX 239 PM CDT THU MAY 8 1997 SMALL DEVELOPING VORT MAX TRACKING NE FROM S-CENTRAL NM ATTM PER SATELLITE IMAGERY. AT THE SFC...MESOLOW NEAR FST HAS ALLOWED WEAK EASTERLY FLOW OVER THE PERMIAN BASIN TO KEEP DWPTS AOA 60F. COLD FRONT JUST N OF LBB AT 18Z WITH A LOW CLOUDS WORKING IN BEHIND IT THROUGH THE TX PANHANDLE. SE NM ALREADY IN NLY FLOW...THANKS TO OLD OUTFLOW BOUNDARY THAT EARLIER MOVED SOUTH ALONG EAST SLOPES. RESULT IS A MOIST CONVERGENCE AXIS THAT EXTENDS FROM SE NM TO NRN PERMIAN BASIN JUST S OF FRONT. WINDS ALOFT RATHER WEAK...ALTHOUGH SWOMCD/ SWODY1 NOTED SOME DIRECTIONAL SHEAR...AS WEAK WESTERLIES ARE SITUATED OVER ELY SFC LYR. SUSPECT BRIEF SVR THREAT THIS EVENING GIVEN HIGH AREA CAPES AND WEAK MID-LEVEL WINDS...WHICH SHOULD TURN OVER TO LCLY HVY RAIN OVER PERMIAN BASIN TONIGHT. W/V IMAGES SHOW CONTINUED AMPLIFICATION OF NRN STREAM OVER PACIFIC NM...WHICH SHOULD ASSIST FRONTAL CONVECTION IN DRIVING COLD FRONT SOUTH THROUGH PERMIAN BASIN AFTER MIDNIGHT. RAIN FOCUS SHOULD SHIFT TO SRN ZONES AND ERN SLOPES OF MTNS AFTER MIDNIGHT AS GOOD UPSLOPE COMBINES WITH DECENT POST-FRONTAL MOISTURE. EXPECT LOW CLOUDS TO LINGER OVER PERMIAN BASIN UNTIL FRI AFTN...BUT LOW LYR QVEC DVRG BEHIND FRONT SUGGESTS PCPN SHOULD DISSIPATE BY AROUND SUNRISE FRI OVER NRN ZONES...WITH PARTLY CLOUDY SKIES BY AFTN. THANKS TO LBB FOR COORDINATION. MAF 55/6F8 5/1 CNM 58/71 4/3 MRF 50/70 2/3 P07 63/78 2/4 TJT
In the hours before
Special weather statement, May 8, 6:30 PM CDT, 1 hour 31 minutes before
NMZ027>029-TXZ045>048-050>052-061>063-090235- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND TX 630 PM CDT (530 PM MDT) THU MAY 8 1997 A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE FOLLOWING COUNTIES IN TEXAS UNTIL 10 PM CDT: GAINES...DAWSON...BORDEN...SCURRY...ANDREWS...MARTIN...HOWARD... ECTOR...MIDLAND...AND GLASSCOCK. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT FOR MOST OF EASTERN NEW MEXICO...INCLUDING EDDY AND LEA COUNTIES OF SOUTHEAST NEW MEXICO... UNTIL 8 PM MDT (9 PM CDT). A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. PERSONS SHOULD WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR TELEVISION FOR FURTHER INFORMATION AND POSSIBLE WARNINGS. TJT
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 7:15 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 50 min |
| May 8, 7:20 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 45 min |
| May 8, 7:36 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson | 49 min |
| May 8, 7:58 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 47 min |
| May 8, 8:18 PM CDT | Tornado Warning | MAF | Andrews, Gaines | 32 min |
| May 8, 8:45 PM CDT | Tornado Warning | MAF | Andrews, Gaines | 35 min |
| May 8, 9:26 PM CDT | Tornado Warning | MAF | Gaines | 49 min |
| May 8, 9:29 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 46 min |
| May 8, 10:44 PM CDT | Severe Thunderstorm Warning | MAF | Martin | 46 min |
| May 9, 12:02 AM CDT | Severe Thunderstorm Warning | MAF | Ector | 63 min |
| May 9, 12:19 AM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 46 min |
| May 9, 1:03 AM CDT | Severe Thunderstorm Warning | MAF | Midland | 47 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.